Serotonin syndrome with lithium carbonate possible or not?

Adams

Well-known member
Serotonin syndrome with lithium carbonate possible or not? Also symptoms of lithium toxicity?
 

Albert

Well-known member
No, there's no risk of a serotonin syndrome. At the neural level, lithium reduces excitatory activity. So there is even less serotonin being released into the synaptic gap.
 

Atkinson

Active member
I have just read that Lithium can increase the activity of serotonin on its receptor. So there is the possibility and it's listed as one of substances that can make a serotonin syndrome (in combination.) But it's also controversial whether it should be on the list.

The risky combination are any of these substance groups: MAO-Inhibitors
SSRI
SSNRI
Triptans
 

Adams

Well-known member
Ok, I’ve had serotonin syndrome before and I’m always confused about it. I was also told by my pharmacist that Hydrocodone and Ondansetron can contribute as well. Any experience with these?
 

Atkinson

Active member
Yes Ondansetron and Opioids are also on that list.

I am kind of surprised how many substances "could" make a serotonin syndrome (in combination).
 

Albert

Well-known member
Ondansetron and Opioids can be given with other serotonergic substances, but with higher attention on dosage and weighing the risks. For MAO Inhibitors the risk of a serotonin-syndrome is the highest: substances like tranylcypromine have to strictly separated from SSRI. Switching from one therapy to the other has to take place after a 2 week pause.
 
Top